It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Dr. Whitworth...clarify please...........

Dr. Whitworth...clarify please...........

[ Back to Messages ]

Message

Posted by Michelle2 on March 03, 2000 at 21:52:52:

In Reply to: Re: Dr. Whitworth....your opinion please....... posted by Michael L. Whitworth, M.D. on February 29, 2000 at 21:54:19:

: Thanks for responding.....what did you mean by "don't have to take that class of medicine"...are you saying if in fact this is an allergy to codeine and hydrocodone, I would be allergic to all narcotic pain relievers?? If not, then what would be an appropriate substitution of about the same strength?

Thanks again....

It is possible for a person to take a med for years then to suddenly become allergic, but it is rare. Usually the symptoms are due to other factors such as enviornmental factors, change in foods, wines, detergents, etc.
: It would be unlikely for the symptoms to continue waxing and waning a week after a dose of the med. I would look elsewhere for the pathology. An alternative is to try to take another hydrocodone and see if the intensity of the itching or hives becomes worse, but be aware of the potential for serious problems such as respiratory difficulties if you have a true allergy. This is extremely rare, but is known.
: There are probably tests that can be performed such as grinding the med up, dissolving it, and having skin testing performed by an allergist, but it is probably not worth all that trouble unless you have to take that class of medicine, which you do not given the many alternatives.

: : Dr Whitworth..what is your opinion concerning allergy vs. side effects of pain meds?? (codeine, hydrocodone)Used Tylenol #3 with no problems until the itching, switched to hydrocodone, same itching. Mostly on hands, wrists, ocassionally inner thighs. "Streak-like" welts, pretty small....not a general "rash". Could someone use these meds off and on for years with good results and no side effects, and suddenly have allergic symptoms? The symptoms are itching with a few hives 3 - 8 hours after the dose.

: : Also, 5-7 days after a dose, the itching and hives are still coming off and on. Would the medicine stay in my system that long?

: : The symptoms come and go quickly, most often in the evening.

: : I don't know if the meds are causing this since it seems as if they are there whether or not I take the meds.

: : Are there any allergy tests for this? What would a safe time frame be to go without the meds to see if they were the cause of the hives?

: : No history of allergies, 41 year old female.

: : Thank you.





Follow Ups




All times are GMT -7. The time now is 02:07 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!